Mega-dose lorazepam addiction and withdrawal symptoms


Oezdel O., Tuemkaya S., KARADAĞ R. F. , Cura C.

KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY, vol.18, no.2, pp.119-121, 2008 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 18 Issue: 2
  • Publication Date: 2008
  • Title of Journal : KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY
  • Page Numbers: pp.119-121

Abstract

The fact that health policies in developing countries make it easier to access drugs (controlled substances), might result in addiction and dependence problems despite initial treatment purposes for drug intake. Benzodiazepines are drugs that have been widely prescribed and have been classified as controlled drugs. In this clinical case report, a patient is described who began to use lorazepam, developed tolerance and dependence to mega-dose of drug because of easy access to drug. The patient has used lorazepam approximately for six months as he gradually increased dose up to 220 mg/day. His efforts to drop the drug was unsuccessful and subsequently he applied to emergency service because of disturbing withdrawal symptoms. He showed initial withdrawal symptoms of severe restlessness, hyperpnea, sweating, headache, anxiety, and irritability which were succesfully controlled in the second day. Seizure or any other life threatening adverse effect were not observed during treatment. The health policies in developing countries should be arranged strictly to control availability and access to controlled drugs even by prescribed patients in order to avoid development of addiction in such cases.